Oklahoma, 2018Hail and Damaging Winds in Oklahoma, May 23, 2018
May 23, 2018 · NWS TSA · 7 events in 4 counties and zones
Thunderstorms developed over portions of eastern Oklahoma during the afternoon of the 23rd as a weak upper level disturbance translated across the region. The strongest storms produced damaging wind gusts and hail up to penny size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over portions of eastern Oklahoma during the afternoon of the 23rd as a weak upper level disturbance translated across the region. The strongest storms produced damaging wind gusts and hail up to penny size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 23, 11:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, May 23, 11:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1237 PM CDT Wed May 23 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered showers and thunderstorms will occur the rest of this
afternoon, with the greatest coverage across northwest Arkansas.
Scattered showers and storms may begin forming again Thursday
morning as early as 15Z, especially in northwest Arkansas. VFR
conditions will prevail outside of thunderstorm areas.
&&
.PREV DISCUSSION... /Issued 1107 AM CDT Wed May 23 2018/
DISCUSSION...
Scattered showers and thunderstorms will continue to increase in
coverage over the next several hours. Have made some minor changes
to pops and sky cover for the rest of today, with the rest of the
forecast looking good at this time.
Update on the way.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
AVIATION.....05
Hazardous weather outlook, May 23, 12:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Wed May 23 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Wed May 23 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Far Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered showers and thunderstorms will continue to develop this
afternoon across eastern Oklahoma and northwest Arkansas. Although
winds aloft are weak, there is a low risk of pulse severe storms.
The storms will be rather short lived but will bring the risk of
hail and isolated damaging wind gusts as they collapse. Storms
will tend to be slow moving, and some will contain locally heavy
rain. This may lead to isolated flash flooding in areas where
storms merge together.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
There will be a limited threat for thunderstorms for the next
several days. Storms will tend to form at peak heating in the
afternoon and diminish by sunset.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 23, 10:58 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1158 AM CDT WED MAY 23 2018
ARZ010-OKZ069-231730-
Washington AR-Adair OK-
1158 AM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON AND EAST
CENTRAL ADAIR COUNTIES UNTIL 1230 PM CDT...
At 1158 AM CDT, a strong thunderstorm was located 3 miles west of
Lincoln, moving northeast at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations in or near the path include...
Prairie Grove... Lincoln...
Westville... Cincinnati...
Baron... Clyde...
Rhea... Canehill...
Summers... Morrow...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3594 9424 3581 9448 3592 9462 3610 9451
3610 9447
TIME...MOT...LOC 1658Z 221DEG 7KT 3594 9448Special weather statement, May 23, 12:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
152 PM CDT WED MAY 23 2018
OKZ054-055-231915-
Osage OK-Washington OK-
152 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OSAGE AND CENTRAL
WASHINGTON COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, a strong thunderstorm was located over Bartlesville
Municipal Airport, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations in or near the path include...
Bartlesville... Dewey...
Copan... Bartlesville Municipal Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3680 9581 3668 9581 3664 9604 3680 9615
3698 9587
TIME...MOT...LOC 1851Z 240DEG 14KT 3677 9602Thunderstorm Wind, Ottawa
- When
- May 23, 1:00 PM CST
- Where
- Ottawa County, 7 mi NW of Miami
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.952, -94.970
Strong thunderstorm wind blew down trees, blew down power lines, and damaged a home on the 530 Road northwest of Miami.
Thunderstorm Wind, Tulsa
- When
- May 23, 3:29 PM CST
- Where
- Tulsa County, 1.38 mi N of Tulsa Young Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.150, -95.820
Strong thunderstorm wind snapped large tree limbs near S 142nd East Avenue and E 11th Street.
Thunderstorm Wind, Tulsa
- When
- May 23, 3:42 PM CST
- Where
- Tulsa County, 1.3 mi WNW of Garnett
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.177, -95.852
Strong thunderstorm wind damaged a business on E Pine Street near S Garnett Road.
Thunderstorm Wind, Tulsa
- When
- May 23, 3:43 PM CST
- Where
- Tulsa County, 1.67 mi E of (Tul)tulsa Intl Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 36.200, -95.850
Strong thunderstorm wind blew down power poles near E 46th Street N and Highway 169. Several large billboard signs were damaged near E 36th Street N and Highway 169.
Thunderstorm Wind, Creek
- When
- May 23, 4:35 PM CST
- Where
- Creek County, 0.52 mi E of Mounds
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.871, -96.061
Strong thunderstorm wind blew down a large tree and snapped numerous large tree limbs.
Thunderstorm Wind, Tulsa
- When
- May 23, 5:05 PM CST
- Where
- Tulsa County, 2 mi WNW of Bixby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.961, -95.913
Strong thunderstorm wind snapped large tree limbs and damaged privacy fences.
Hail, Pushmataha
- When
- May 23, 6:00 PM CST
- Where
- Pushmataha County, Nashoba
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.480, -95.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, May 23, 20181 death · 1 event
- Hail and Damaging Wind in Nebraska, May 23 to 24, 2018$3.5 million · 1.5 in hail · 7 events
- Flash Flooding and Hail in Mississippi, May 23 to 26, 2018$172,000 · 1 in hail · 21 events
- Flash Flooding in Georgia, May 23 to 24, 2018$75,000 · 7 events
- Tornadoes and Flash Flood in New Mexico, May 23, 2018EF0 · 21 events
- Flash Flooding and Hail in Missouri, May 23 to 25, 2018$10,000 · 1 in hail · 17 events
- Hail and Damaging Wind in Montana, May 23, 20182 in hail · 16 events
- Hail in Texas, May 23, 2018$15,000 · 2 in hail · 3 events
- Flash Flooding and Hail in Arkansas, May 23 to 25, 20180.75 in hail · 10 events
- Lightning Strike in California, May 23, 20181 injured · 1 event
- Hail and Damaging Winds in South Dakota, May 23, 2018$5,000 · 2.75 in hail · 9 events
- Flash Flood and Hail in New Mexico, May 23, 20181.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757221, 757222, 757223, 757224, 757225, 757226, 757227.